Drought, Panola
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Panola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
Severe (D2) drought continued.
Abnormally dry weather continued into the month of August leading to moderate(D2) to extreme(D3) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Abnormally dry weather continued into the month of August leading to moderate(D2) to extreme(D3) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. Some rainfall toward the end of the month started to alleviate drought conditions in several counties. The drought continued stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1146 PM CDT SUN JUL 31 2016 .UPDATE... Updated 06z Aviation Discussion. && .PREV DISCUSSION... /issued 909 PM CDT SUN JUL 31 2016/ UPDATE... Updated to reduce overnight pops and cloud cover DISCUSSION... Current radar shows little if any precipitation occurring late this evening across the Midsouth. Have reduced pops to slight as the weak northwest flow aloft may trigger some isolated activity at any time. Have also reduced overnight cloud cover. The remainder of the forecast is currently on track. JAB && .PREV DISCUSSION... /issued 642 PM CDT SUN JUL 31 2016/ .Currently... Temperatures throughout the Mid-South vary quite a bit this evening with sites in Northwest Mississippi that have been impacted by cloud cover and earlier rainfall reporting readings in the lower 80's while all other sites throughout the Mid- South report near or just below normal readings. A complex of thunderstorms associated with yet another shortwave disturbance currently over Southern Missouri continues to approach the northern portions of the Mid-South. An usable atmosphere exist ahead of these thunderstorms in the Mid-South with current mesoanalysis depicting CAPE values around 3,000 j/kg in Northeastern Arkansas, the Missouri Bootheel, and NW Tennessee. .Short term... The latest run of the HRRR bring the storms into the northern portions of the Mid-South around 23Z. However, latest radar and satellite trends suggest an earlier arrival. The main threat with any storms this afternoon will be wind damage. The NAM, Euro, and GFS agree on one more weak impulse embedded in northwest flow affecting the region as a subtropical ridge begins to build over the Mid-South tomorrow. Expect more organized convection earlier in the day throughout the northern counties while diurnally driven scattered thunderstorms are possible further south. One or two strong storms are possible. Storm coverage should wane as we lose daytime heating. Tomorrow will also be a few degrees warmer than today and heat indices could reach the lower 100's in areas not impacted by thunderstorms. .Long term... A subtropical ridge will be in place over the Mississippi River Valley by Tuesday. Warm moist air will continue to advect into the region by the way of southerly flow from the Gulf of Mexico. This weather pattern will exist throughout the work week into the weekend resulting in high temperatures in the mid 90's and chances of diurnal thunderstorms each day. Heat will be the main concern throughout the period. Heat index values will be near heat advisory criteria(>105 degrees)each day and will warrant further monitoring. JPM3 && .AVIATION... 06z TAF Set VFR conditions should prevail through much of the period. Some fog may reduce vsbys late tonight at KMKL and KTUP. Additional storm development is possible late tonight through Sunday evening. VCTS was maintained at all sites during this period as timing of higher potential still remains difficult with subtle shortwaves in weak northwest flow aloft. Winds should remain light outside of thunderstorms. JLH && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 437 AM CDT SUN JUL 31 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011100- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 437 AM CDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE MID SOUTH THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO WIDESLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...BUT GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOT AND HUMID CONDITIONS WILL RETURN TO THE MID SOUTH TUESDAY THROUGH FRIDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT INDICES APPROACH 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
Severe (D2) drought continued.
Extreme (D3) drought improved to Severe (D2) by the end of the month.
Extreme (D3) drought improved to Severe (D2) by the end of the month.
Extreme (D3) drought improved to Severe (D2) by the end of the month.
Extreme (D3) drought improved to Severe (D2) by the end of the month.
Severe (D2) drought continued.
Severe (D2) drought continued.
Severe (D2) drought conditions improved by the end of the month.
Severe (D2) drought conditions improved by the end of the month.
Severe (D2) drought conditions improved by the end of the month.
Severe (D2) drought conditions improved by the end of the month.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653391, 653392, 653393, 653395, 653396, 653397, 653398, 653399, 653400, 653401, 653402.